Harm Reduction Advice & Information What is harm reduction?



Download 131.53 Kb.
Date conversion02.07.2018
Size131.53 Kb.



Harm Reduction Advice & Information

What is harm reduction?
Harm reduction can be viewed as the prevention of adverse consequences of illicit drug use without necessarily reducing their consumption.”

(Costigan, Crofts & Reid, 2003, p. 35)


What is overdose?
An overdose occurs when a toxic (poisonous) amount of a substance is taken.
An individual’s tolerance to overdose varies with age, health status, how the substance was consumed and other factors.


  • The majority of overdoses occur when drugs are mixed, changes in the purity of heroin alone is rarely the cause of overdose.

  • The most common time for overdose is when the person has been abstinent for some time and tolerance has lowered.

  • The majority of overdoses are accidental.

  • The majority of fatalities with overdoses occur when the person is alone.



Who is at risk of overdose?


Anyone who uses substances and especially:


  • Someone who has recently been abstinent and lapses/relapses may OD due to using the same amounts they were using before they became abstinent. Their tolerance will not be the same as before and they are at risk of using too much and overdosing.

  • Injecting drug users are more at risk than those who use other methods.


  • Speedballing: If clients are injecting crack and heroin together (speedballing) then it is vitally important to warn the client that when combined they can seemingly increase the effects of the cocaine. Also the effect of the cocaine can make it seem that users have not had much heroin consequently increasing the risk of accidental overdose. It is therefore advised that users reduce the amount of both drugs in each injection and try to avoid using bigger barrels.


What happens when someone ODs?




  • nausea

  • vomiting

  • abdominal cramps

  • diarrhoea

  • dizziness

  • loss of balance

  • seizures (fitting)

  • drowsiness


Signs and symptoms of overdose can depend on various factors; including which drug is taken, the amount that has been taken, and the person’s state of health at the time.

Symptoms of a drug overdose may include:





What should we do if someone OD’s?


Put them in the recovery position and call an ambulance.


Do not; walk them around, throw water over them, slap them in the face etc.!


Safer Injecting


The major risks are:

  • Overdosing by injecting more than the body can handle.

  • Infection from non-sterile injection methods such as sharing.

  • Use dirty or used needles and you increase the chances of Tetanus, HIV or Hepatitis infection.

  • Abscesses and gangrene due to missing the vein when injecting.

  • Vein damage and collapse from repeated injecting or using blunt needles

  • The impurities that are without doubt mixed with any street drug (ranging from rat poison to talcum powder), may cause allergic or toxic reactions with unpleasant short-term symptoms, and can also block veins and infect injection sites causing septicaemia and abscesses.

The safest ways of using drugs are swallowing, smoking, snorting or suppositories.

Injecting Drugs is by far the most dangerous way to use them.

Basic harm reduction advice to communicate with clients:

Reducing the risks:

  • Smoke rather than inject

  • Always use a new needle / syringe etc. (Never share any equipment, and access the needle exchange – available at NWDAS)

  • Dispose of used needles and syringes safely (Use a sharps bin and the needle exchange)

  • Make sure your drugs are fully dissolved

  • Boil the solution you are going to inject briefly and allow to cool, before you inject

  • Filter your drugs to remove particulate matter (i.e. un-dissolved particles), sterile filters are available from the NX

  • Rotate injecting sites

  • “If it’s red, go ahead. If it’s pink, stop and think.” – relating to colour of blood in the syringe when intravenously injecting. Pink blood indicates that an artery has been hit.

  • If snorting, always use own equipment (e.g. own bank note / post-it note)

  • Use lip-balm if sharing smoking equipment to avoid cracked lips

  • Avoid mixing substances

  • Wait after taking a substance until the effects have fully set in before taking another dose to avoid OD

  • Seek support from services to safely reduce use of physically addictive substances (I.e. alcohol or heroin)





The database is protected by copyright ©dentisty.org 2016
send message

    Main page